Alert archive / Montana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 2, NWS Great Falls, MT

May 26, 2013Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 26, 2013, 3:42 PM MDT for Fergus County, Montana. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2013, 3:42 PM MDT (21:42 UTC)
Expired
May 26, 2013, 4:30 PM MDT
In force
48 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Fergus County, MT

The radar

The Billings radar (KBLX), 179 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 4:10 PM MDTHAIL 0.258 Ne Roy, MTPEA SIZED HAIL AND HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2013-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2013-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1894 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

234 
WUUS55 KTFX 262142
SVRTFX
MTC027-262230-
/O.NEW.KTFX.SV.W.0002.130526T2142Z-130526T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
342 PM MDT SUN MAY 26 2013

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...

* UNTIL 430 PM MDT

* AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF ROY...MOVING NORTHEAST AT
  20 MPH.

* LOCATIONS IN THE WARNING INCLUDE ROY.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 50 MPH ARE LIKELY WITH 
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&


LAT...LON 4766 10897 4748 10854 4718 10896 4726 10919
TIME...MOT...LOC 2142Z 207DEG 16KT 4731 10901

$$

NL
2 follow-up statements
440 
WWUS55 KTFX 262154
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
354 PM MDT SUN MAY 26 2013

MTC027-262230-
/O.CON.KTFX.SV.W.0002.000000T0000Z-130526T2230Z/
FERGUS MT-
354 PM MDT SUN MAY 26 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR CENTRAL FERGUS COUNTY...

AT 350 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL AND GUSTY WINDS TO 50 MPH.  THIS STORM WAS LOCATED NEAR 
ROY...OR 29 MILES NORTHEAST OF LEWISTOWN...MOVING NORTHEAST AT 20 
MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY EVENING FOR CENTRAL MONTANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4731 10912 4766 10897 4748 10854 4721 10892
TIME...MOT...LOC 2153Z 207DEG 16KT 4734 10895

$$
855 
WWUS55 KTFX 262223
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
423 PM MDT SUN MAY 26 2013

MTC027-262230-
/O.EXP.KTFX.SV.W.0002.000000T0000Z-130526T2230Z/
FERGUS MT-
423 PM MDT SUN MAY 26 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FERGUS COUNTY WILL
EXPIRE AT 430 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORMS WARNING HAS 
WEAKENED. RADAR INDICATED THAT HEAVY RAIN AND SMALL HAIL ARE STILL 
POSSIBLE FROM THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT 
SUNDAY EVENING FOR CENTRAL MONTANA.

LAT...LON 4731 10912 4766 10897 4748 10854 4721 10892
TIME...MOT...LOC 2220Z 207DEG 16KT 4744 10885

$$

NL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:41 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, May 26, 2:41 PM MDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
241 PM MDT Sun May 26 2013

.DISCUSSION...
Tonight through Tuesday...An upper level trough continues to
reside over the Pacific Northwest and will continue push weak
shortwave troughs into Montana from the southwest throughout the
short term period. A somewhat uncommon moist southeasterly surface
flow will continue to bring additional moisture from the Gulf of
Mexico into Eastern Montana...with some of that moisture
eventually reaching into Central and North Central Montana. This
will result in conditions more likely to produce showers and
thunderstorms. Upper level support associated with the Pacific
low will enhance the development of any showers and thunderstorms
as well. The best chance for more widespread precipitation
appears to be Monday and into the coming week. Temperatures
should remain near seasonal normals throughout the time period.

Tuesday night through Sunday...The medium range period will continue
to be characterized as unsettled and wet. A negatively tilted upper
trof will be over the area Tuesday night through Wednesday. With
abundant moisture and lift available, scattered afternoon showers
and thunderstorms will result. The models offer differing solutions
for Thursday. Both develop a closed upper low but differ on their
placements. The European places the low over northwest Montana while
the GFS has it over southeast Montana. Regardless of the
orientation, scattered showers and thunderstorms will continue
Thursday. Model differences continue Friday as the European
maintains the closed upper low over southeast Alberta while the GFS
brings weak upper ridging to the area. Have leaned toward the wetter
European solution and will keep scattered convective activity over
the area Friday. The models swing another shot of shortwave energy
across the area Saturday and the European develops another closed
low over western Montana Sunday. Thus, showers and thunderstorms
remain in the forecast through the weekend. Temperatures will remain
below seasonal averages through the week but will warm to above
seasonal averages by the weekend.

&&

.AVIATION...
Updated 1750Z.
An upper-level disturbance will move across the area after 18z,
leading to scattered shower and thunderstorm development through the
afternoon and evening. There is a chance for a strong thunderstorm
near KLWT through about 03z/Mon. Convective activity will gradually
end by 05z...with stratiform-type rain continuing through Monday
morning at KCTB and KHVR. VFR conditions prevail with MVFR/IFR
conditions possible in VCTS. Period of MVFR/IFR likely for CIGS
after 10z/Mon, mainly at KCTB, KHVR, KLWT, and KBZN.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  46  65  43  66 /  60  50  10  20
CTB  44  62  41  66 /  70  70  10  30
HLN  46  68  44  67 /  70  50  40  40
BZN  41  67  40  68 /  70  40  20  20
WEY  33  61  34  61 /  60  30  30  80
DLN  41  68  41  63 /  70  30  20  40
HVR  48  67  46  71 /  80  70  30  20
LWT  45  65  44  65 /  70  50  30  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
Hazardous weather outlook, May 26, 5:29 AM MDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
529 AM MDT SUN MAY 26 2013

MTZ008>015-044>055-271130-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
529 AM MDT SUN MAY 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 26, 1:55 PM MDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
155 PM MDT SUN MAY 26 2013

MTZ013-050-051-262045-
CHOUTEAU MT-FERGUS MT-JUDITH BASIN MT-
155 PM MDT SUN MAY 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JUDITH BASIN...EXTREME
WESTERN FERGUS AND EXTREME SOUTHERN CHOUTEAU COUNTIES UNTIL 245 PM
MDT...

AT 153 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GEYSER...OR 13 MILES NORTHWEST OF
STANFORD...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GEYSER AND MAINLY
RURAL AREAS OF EXTREME SOUTHERN CHOUTEAU...EXTREME WESTERN FERGUS
AND NORTHERN JUDITH BASIN COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4749 11027 4728 11004 4712 11043 4731 11059
TIME...MOT...LOC 1955Z 237DEG 12KT 4729 11039

MLV
Local storm report, May 26, 3:04 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
304 PM MDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             2 SE GEYSER             47.25N 110.46W
05/26/2013  E0.50 INCH       JUDITH BASIN       MT   TRAINED SPOTTER

            PEA TO DIME-SIZED HAIL ACCUMULATING 1 TO 1.5 INCHES
            DEEP.

&&

MLV
Special weather statement, May 26, 3:12 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
312 PM MDT SUN MAY 26 2013

MTZ051-262200-
FERGUS MT-
312 PM MDT SUN MAY 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FERGUS COUNTY UNTIL 400
PM MDT...

AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF ROY...OR 17 MILES NORTHEAST
OF LEWISTOWN...MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   FERGUS...
   ROY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4754 10913 4740 10872 4707 10906 4714 10932
TIME...MOT...LOC 2112Z 202DEG 14KT 4722 10912

NL

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:55 PM MDTSpecial Weather StatementTFXJudith Basin50 min
May 26, 2:34 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin41 min
May 26, 3:12 PM MDTSpecial Weather StatementTFXFergus48 min
May 26, 4:46 PM MDTSpecial Weather StatementTFXCascade44 min
May 26, 4:53 PM MDTSpecial Weather StatementTFXPetroleum52 min

Nearby

Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.